Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 69, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 25, 2002, 6:15 PM CDT for Big Stone County, Minnesota; Roberts County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2002, 6:15 PM CDT (23:15 UTC)
- Expired
- Jun 25, 2002, 6:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Big Stone County, MN, Roberts County, SD
The radar
The Aberdeen radar (KABR), 130 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:33 PM CDT | Hail 0.75 | Beardsley, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 252315 SVRABR MNC011-SDC109-252345- /NEW.KABR.SV.W.0126.252314-252345/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 614 PM CDT TUE JUN 25 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA BIG STONE COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 645 PM CDT * AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF YANKEETOWN...OR ABOUT 17 MILES SOUTHEAST OF SISSETON...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BONANZA GROVE AROUND 620 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4558 9673 4549 9695 4533 9683 4534 9649 TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:25 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 25, 3:25 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 325 PM CDT TUE JUN 25 2002 S/W TROUGH SLIDING ACROSS THE NE PART OF THE CWA THIS EVENING FROM THE NW COMBINED WITH A SFC COLD FRONT...HIGH INSTABILITY...GOOD DWPTS AND A WEAKENING CAP WILL BRING SCT TO NUMEROUS TSRAS TO NE SD AND WC MN. SATELLITE AND RADAR ALREADY SHOWING DEVELOPMENT ALONG THIS FRONT LATE THIS AFTN. AFTER THESE STORMS MOVE THROUGH...MUCH DRIER AIR WILL MOVE ACROSS THE CWA THROUGH THE NIGHT WITH CLEARING SKIES. MDLS SHOW SFC HIGH PRESSURE DOMINATING THE WEATHER ACROSS THE CWA OVER THE NEXT FEW DAYS WITH LESS HUMIDITY ALONG WITH COOLER AFTN AND NIGHTTIME TEMPS. ALSO...NOT MUCH FOR CLOUD COVER OVER THE NEXT FEW DAYS. MDLS SHOW A SHARP 50H RIDGE BUILDING OVER THE CENTER PART OF THE COUNTRY THROUGH THURSDAY AND THEN BEING KNOCKED DOWN SOME BY A S/W THAT PUSHES THROUGH IT. DONT BELIEVE THIS S/W WILL BRING ANY PRECIP THOUGH. THEREFORE...AFTER THE TSRAS THIS EVENING ACROSS NE SD AND WC MN THE CWA WILL REMAIN DRY OVER THE NEXT SEVERAL DAYS WITH TEMPS CLOSER TO NORMAL. .EXTENDED DISCUSSION... A LARGE UPPER LEVEL HIGH PRESSURE SYSTEM WILL REMAIN IN PLACE OVER A MAJORITY OF THE COUNTRY DURING THE EXTENDED PERIOD. THE EXCEPTION WILL BE IN THE PACIFIC NORTHWEST REGION...WHERE A TROUGH WILL PUSH ONTO THE COAST LATE IN THE PERIOD. AT THE SURFACE...THE UPPER MIDWEST WILL BE SITUATED BETWEEN HIGH PRESSURE OVER THE EASTERN UNITED STATES...AND LOW PRESSURE OVER THE ROCKIES ON SATURDAY. THE WEAK LOW PRESSURE WILL SLOWLY PUSH TO THE EAST SUNDAY INTO EARLY MONDAY...TO A LINE FROM NORTHWESTERN MINNESOTA TO NORTHWESTERN KANSAS BY 12Z TUESDAY. IT APPEARS THE MAJORITY OF THE PRECIPITATION ASSOCIATED WITH THIS TROUGH WILL OCCUR ALONG AND NORTH OF IT DURING THIS TIME FRAME. THE TROUGH PUSHES THROUGH THE REMAINDER OF THE DAKOTAS ON TUESDAY...WITH ANY PRECIPITATION THEN AFFECTING THE CWA. THE MRF INDICATES INCREASING INSTABILITY WITH THE PASSAGE OF THE TROUGH...SO WILL MENTION THE POSSIBILITY OF THUNDERSTORMS. TEMPERATURES WILL STILL BE FAIRLY WARM DURING THE EARLY PART OF THE EXTENDED WITH PLENTY OF SUBSIDENCE UNDER THE HIGH. SLIGHTLY COOLER AIR BEGINS TO MOVE IN BY MONDAY...BUT STILL NEAR NORMAL TEMPERATURES EXPECTED BOTH MONDAY AND TUESDAY. .ABR...NONE MOHR/PARKIN
In the hours before
Local storm report, Jun 25, 3:40 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
340 PM CDT TUE JUN 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 5 NE OACOMA SD .75 INCH HAIL
06/25/02 LYMAN
0915 PM 5 NE OACOMA SD 70 MPH TSTM WIND GUST
06/25/02 LYMAN
0914 PM 5 E LAKE NORDEN SD 1.75 INCH HAIL
06/25/02 HAMLIN
0955 PM CLEAR LAKE SD .75 INCH HAIL
06/25/02 DEUEL
MJALocal storm report, Jun 25, 3:40 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTION
NATIONAL WEATHER SERVICE ABERDEEN, SD
340 PM CDT TUE JUN 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 5 NE OACOMA SD .75 INCH HAIL
06/24/02 LYMAN
0915 PM 5 NE OACOMA SD 70 MPH TSTM WIND GUST
06/24/02 LYMAN
0914 PM 5 E LAKE NORDEN SD 1.75 INCH HAIL
06/24/02 HAMLIN
0955 PM CLEAR LAKE SD .75 INCH HAIL
06/24/02 DEUEL
MJALocal storm report, Jun 25, 5:07 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
507 PM CDT TUE JUN 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 3 NE BURDETTE SD 1.00 INCH HAIL
06/25/02 HAND
0358 PM 3 SW TULARE SD .75 INCH HAIL
06/25/02 SPINK
0420 PM 2 S CONDE SD 1.00 INCH HAIL
06/25/02 SPINK
0455 PM TURTON SD .75 INCH HAIL
06/25/02 SPINK
0500 PM 2 NE RAYMOND SD 1.75 INCH HAIL
06/25/02 CLARK
APLocal storm report, Jun 25, 5:31 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
531 PM CDT TUE JUN 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM SISSETON SD 1.75 INCH HAIL
06/25/02 ROBERTS REPORTED BY LAW
ENFORCEMENT
0527 PM 2 N SISSETON SD 1.75 INCH HAIL
06/25/02 ROBERTS REPORTED BY CO-OP
OBSERVERS
0525 PM RAYMOND SD .75 INCH HAIL
06/25/02 CLARK REPORTED BY GENERAL PUBLICThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 5:22 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 53 min |
| Jun 25, 6:30 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 30 min |
| Jun 24, 8:39 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 66 min |
| Jun 24, 9:00 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 45 min |
| Jun 24, 9:34 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 41 min |
| Jun 24, 9:44 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 31 min |
| Jun 24, 9:56 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 19 min |
| Jun 25, 3:43 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 47 min |
| Jun 25, 4:30 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 45 min |
| Jun 25, 5:15 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 60 min |
| Jun 25, 6:51 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 39 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.